Journal Article

A Fatality Due to an Accidental Methadone Substitution in a Dental Cocktail

Thomas C. Kupiec, Philip Kemp, Vishnu Raj and Jesse Kemp

in Journal of Analytical Toxicology

Volume 35, issue 7, pages 512-515
Published in print September 2011 | ISSN: 0146-4760
Published online September 2011 | e-ISSN: 1945-2403 | DOI: http://dx.doi.org/10.1093/anatox/35.7.512
A Fatality Due to an Accidental Methadone Substitution in a Dental Cocktail

More Like This

Show all results sharing these subjects:

  • Medical Toxicology
  • Toxicology (Non-medical)

GO

Show Summary Details

Preview

A 6-year-old male child was scheduled for a dental procedure requiring conscious sedation. Prior to the procedure, the child was administered a dental cocktail containing chloral hydrate, hydroxyzine, and methadone. After returning from the dentist, the child appeared groggy and was allowed to sleep. A few hours later, he was found unresponsive, and following resuscitation attempts at a local medical center, he was pronounced dead. Toxicological analyses of femoral blood indicated the presence of hydroxyzine at less than 0.54 µg/mL, trichloroethanol (TCE) at 8.3 µg/mL, and methadone at 0.51 µg/mL. No meperidine was detected. The cause of death was reported to be due to the toxic effects of methadone. The toxicological analysis was corroborated by the analysis of the contents of the dental cocktail, which revealed the presence of hydroxyzine, chloral hydrate, and methadone. Residue from a control sample obtained from the same pharmacy, but administered to a different subject, was found to contain hydroxyzine, chloral hydrate, and meperidine. This report represents the first known fatality due to accidental substitution of methadone in a dental cocktail.

Journal Article.  0 words. 

Subjects: Medical Toxicology ; Toxicology (Non-medical)

Full text: subscription required

How to subscribe Recommend to my Librarian

Users without a subscription are not able to see the full content. Please, subscribe or login to access all content.